Tardive dyskinesiaTD; Tardive syndrome; Orofacial dyskinesia; Involuntary movement - tardive dyskinesia; Antipsychotic drugs - tardive dyskinesia; Neuroleptic drugs - tardive dyskinesia; Schizophrenia - tardive dyskinesia
Tardive dyskinesia (TD) is a disorder that involves involuntary movements. The movements most often affect the lower face. Tardive means delayed and dyskinesia means abnormal movement.
TD is a serious side effect that occurs when you take medicines called neuroleptics. These drugs are also called antipsychotics or major tranquilizers. They are used to treat mental problems.
TD often occurs when you take the drug for many months or years. In some cases, it occurs after you take them for as little as 6 weeks.
Drugs that most commonly cause this disorder are older antipsychotics, including:
Newer antipsychotics seem less likely to cause TD, but they are not entirely without risk.
Other drugs that can cause TD include:
- Metoclopramide (treats stomach problem called gastroparesis)
- Antidepressant drugs such as amitriptyline, fluoxetine, phenelzine, sertraline, trazodone
- Antiparkinson drugs such as levodopa
- Antiseizure drugs such as phenobarbital and phenytoin
Symptoms of TD may include:
- Facial grimacing
- Finger movement
- Jaw swinging
- Repetitive chewing
- Tongue thrusting
When TD is diagnosed, the health care provider will either have you stop the medicine or switch to another one.
If TD is mild or moderate, various medicines may be tried. Your provider can tell you more about these.
If TD is very severe, a procedure called deep brain stimulation DBS may be tried. DBS uses a device called a neurostimulator to deliver electrical signals to the areas of the brain that control movement.
If diagnosed early, TD may be reversed by stopping the drug that caused the symptoms. Even if the drug is stopped, the involuntary movements may become permanent, and in some cases, may become worse.
Bhidayasiri R, Fahn S, Weiner WJ, Gronseth GS, Sullivan KL, Zesiewicz TA; American Academy of Neurology. Evidence-based guideline: treatment of tardive syndromes: report of the Guideline Development Subcommittee of the American Academy of Neurology. Neurology. 2013;81(5):463-469. PMID: 23897874 www.ncbi.nlm.nih.gov/pubmed/23897874.
Jankovic J. Parkinson disease and other movement disorders. In: Daroff RB, Jankovic J, Mazziotta JC, Pomeroy SL, eds. Bradley's Neurology in Clinical Practice. 7th ed. Philadelphia, PA: Elsevier; 2016:chap 96.